Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 40, NWS Norman, OK

September 11, 2008Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 11, 2008, 2:33 PM CDT for Greer County, Harmon County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2008, 2:33 PM CDT (19:33 UTC)
Expired
Sep 11, 2008, 5:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Greer County, OK, Harmon County, OK

The radar

The Altus AFB radar (KFDR), 98 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2008-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2008-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 111933
FFWOUN
OKC055-057-112230-
/O.NEW.KOUN.FF.W.0040.080911T1933Z-080911T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN GREER COUNTY IN SOUTHWEST OKLAHOMA...
  HARMON COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 530 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A THIN LINE OF VERY HEAVY RAIN EXTENDING FROM VINSON TO HOLLIS TO 
GOODLETT AND PADUCAH...TEXAS.  RADAR ESTIMATES FOUR INCHES OF RAIN 
HAS FALLEN ACROSS WESTERN HARMON COUNTY AND AN ADDITIONAL
1 TO 2 INCHES IS POSSIBLE OVER THE NEXT 1 TO 2 HOURS.  

* LOCATIONS IN THE WARNING INCLUDE GOULD...HOLLIS...MADGE...
  MCKNIGHT...MCQUEEN AND VINSON.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

LAT...LON 3502 10000 3503 9971 3457 9967 3460 9997

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:54 AM CDT, 10 hours 39 minutes earlier.

Area forecast discussion, Sep 11, 3:54 AM CDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
354 AM CDT THU SEP 11 2008

.DISCUSSION...
MOIST SOUTHWESTERLY FLOW ALOFT AND LOW-LEVEL SOUTHEASTERLY FLOW
WILL CONTINUE FOR SEVERAL DAYS ACROSS THE SOUTHERN PLAINS. THIS
WILL MAINTAIN HIGH CHANCES FOR RAIN OVER AT LEAST PART OF OUR
FORECAST AREA NEARLY EVERY DAY THROUGH AT LEAST SUNDAY.

SHORT-RANGE MODEL AGREEMENT IS QUITE GOOD... AND SHOWS MOST OF THE
RAIN OCCURRING ACROSS NORTHERN OKLAHOMA TODAY THROUGH TOMORROW.
SOME ENHANCEMENT FROM FORMER TROPICAL STORM LOWELL IS EXPECTED ON
FRIDAY AND PERHAPS EARLY SATURDAY. FOR THE WEEKEND... MODEL
GUIDANCE BEGINS TO SPREAD OUT QUITE A BIT... BUT THE PREVIOUS RUN
OF THE ECMWF STILL APPEARS TO BE THE BEST BET. THE NEW RUN APPEARS
TO YANK THE REMAINS OF HURRICANE IKE OUT OF HERE FAR TOO FAST...
WHILE THE GFS STILL LOOKS FAR TOO SLOW. THE MOST RECENT GUIDANCE
FROM NHC AND HPC ALSO PREFERS THE 10/12Z ECMWF... WHICH PLACES
RATHER HEAVY RAINFALL OVER THE EASTERN THIRD OR SO OF OUR FORECAST
AREA SATURDAY NIGHT AND SUNDAY.

EARLY NEXT WEEK... IT APPEARS THAT IKE WILL DEPART TO THE
NORTHEAST... AS COOL HIGH PRESSURE SETTLES IN BEHIND. THIS WILL
BRING COOLER TEMPERATURES INTO THE AREA... WITH HIGHS EVEN A FEW
DEGREES COOLER THAN THE RAIN-COOLED HIGHS OF THE PREVIOUS SEVERAL
DAYS. CLEARING SKIES AND LIGHT WINDS OVER AN AREA OF RECENT HEAVY
RAINFALL MAY LEAD TO AREAS OF DENSE FOG... ALTHOUGH IT IS TOO
EARLY TO TELL WHEN AND WHERE THIS MIGHT HAPPEN.

THE FLOOD WATCH WAS UPDATED RECENTLY... AND NO SIGNIFICANT CHANGES
WERE MADE TO THE INITIAL WATCH. THE HEAVY RAIN THREAT WILL SHIFT
LOCATIONS FROM TIME TO TIME... EVENTUALLY AFFECTING MOST OF OUR
FORECAST AREA... WHICH IS WHY THE WATCH COVERS OUR ENTIRE AREA.
DEPENDING ON FUTURE CHANGES TO THE FORECAST TRACK OF HURRICANE
IKE... THE WATCH MAY NEED TO BE ADJUSTED ACCORDINGLY IN TIME AND
SPACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  79  71  85  70 /  90  70  40  50
HOBART OK         77  71  83  69 /  80  80  50  50
WICHITA FALLS TX  83  71  88  72 /  70  50  30  30
GAGE OK           78  66  76  64 /  70 100  80  60
PONCA CITY OK     77  69  83  68 /  90  90  60  60
DURANT OK         84  72  86  71 /  50  30  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH SUNDAY MORNING FOR OKZ004>048-050>052.

TX...FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ083>090.

&&

11/23
Hazardous weather outlook, Sep 11, 11:57 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT THU SEP 11 2008

OKZ004>048-050>052-TXZ083>090-121200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
RAIN AND A FEW EMBEDDED THUNDERSTORMS ARE LIKELY. THE THREAT FOR
FLOODING WILL INCREASE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A STATIONARY FRONT WAS DRAPED ACROSS CENTRAL AND NORTHEAST TEXAS...
WITH GULF MOISTURE FLOWING NORTHWARD OVER THE FRONT. A JET STREAM
ALIGNED FROM THE BAJA PENINSULA TOWARD THE PLAINS...WILL PROVIDE A
FOCUS FOR CONTINUAL RAIN THROUGH TONIGHT...AFFECTING MAINLY FAR
WESTERN NORTH TEXAS UP THROUGH WESTERN AND NORTHERN OKLAHOMA.
INSTABILITY WILL BE MINIMAL...WITH VERY LITTLE POTENTIAL FOR
LIGHTNING. RAINFALL...HOWEVER...WILL BE QUITE HEAVY AT TIMES...AS
TROPICAL MOISTURE STREAMS IN FROM THE EASTERN PACIFIC OCEAN. THE
THREAT FOR FLOODING IS EXPECTED TO INCREASE...INITIALLY ON SMALL
CREEKS AND STREAMS...AND IN POORLY DRAINED OR LOW LYING AREAS.
EVENTUALLY...MAIN STEM RIVER FLOODING MAY OCCUR. THE GREATEST
CONCERN IS GENERALLY NORTH OF A LINE FROM CROWELL AND VERNON TEXAS
TO OKLAHOMA CITY AND STILLWATER. STEADY RAIN IS EXPECTED NORTH OF
THIS LINE...WITH ACCUMULATIONS OF AT LEAST 2 TO 4 INCHES BY FRIDAY
MORNING. AREAS FARTHER SOUTH WILL SEE INTERMITTENT SHOWERS AND LOWER
RAIN TOTALS. IF ANY THUNDERSTORMS OCCUR...THEY WOULD MOST LIKELY
AFFECT WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA DURING THE
AFTERNOON AND EVENING. A FEW STRONG WIND GUSTS AND TORRENTIAL
DOWNPOURS ARE POSSIBLE...BUT A LACK OF INSTABILITY WILL KEEP THE
CHANCE FOR SEVERE WEATHER VERY LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.

OTHER HAZARDOUS WEATHER...
FLOODING REMAINS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
RAIN AND EMBEDDED THUNDERSTORMS ARE LIKELY IN PARTS OF THE REGION
THROUGH SUNDAY. DUE TO LIMITED INSTABILITY...NO ORGANIZED SEVERE
WEATHER IS EXPECTED.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND FLOODING COULD BE FURTHER ENHANCED IN WESTERN AND
NORTHERN OKLAHOMA WHEN A SLOW MOVING COLD FRONT ARRIVES ON FRIDAY.
THE FRONT...AND ASSOCIATED HEAVY RAIN IS FORECAST TO INCH TOWARD
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS LATE
SATURDAY. THE FRONT WILL COMBINE WITH THE REMNANTS OF HURRICANE IKE
TO KEEP FLOODING RAINS IN THE FORECAST THROUGH SUNDAY. IF YOU LIVE
IN OR NEAR AN AREA THAT IS PRONE TO FLOODING...YOU ARE ENCOURAGED TO
STAY ABREAST OF THE LATEST FORECASTS AND BE PREPARED TO TAKE
NECESSARY STEPS TO MINIMIZE FLOODING IMPACTS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

BURKE

In the hours before

Special weather statement, Sep 11, 10:19 AM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1019 AM CDT THU SEP 11 2008

OKZ014-016-021-022-033>036-111600-
ROGER MILLS OK-CUSTER OK-BECKHAM OK-WASHITA OK-JACKSON OK-KIOWA OK-
GREER OK-HARMON OK-
1019 AM CDT THU SEP 11 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER...GREER...
HARMON...JACKSON...KIOWA...ROGER MILLS AND WASHITA COUNTIES.

A LARGE AREA OF RAIN OVER SOUTHWEST AND WEST CENTRAL OKLAHOMA
WAS MOVING TO THE NORTH AND NORTHEAST AROUND 25 MPH.  SOME OF THE
RAIN WAS VERY HEAVY WITH RAINFALL RATES OF 1 TO 1 1/2 INCHES PER
HOUR.  THIS WILL LIKELY RESULT IN FLOODING OF POOR DRAINAGE
AREAS...AND PONDING OF WATER ON ROADWAYS.  ADDITIONAL HEAVY RAIN WAS
LOCATED ACROSS EASTERN PARTS OF THE TEXAS PANHANDLE AND SOME
FLOODING OF SMALL STREAMS AND CREEKS MAY RESULT AND FLOOD ADVISORIES
MAY BECOME NECESSARY LATER THIS MORNING.  PLEASE KEEP ADVISED OF THE
LATEST WEATHER STATEMENTS.
Special weather statement, Sep 11, 12:18 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1218 PM CDT THU SEP 11 2008

OKZ014>017-021-022-033>035-111800-
ROGER MILLS OK-DEWEY OK-BLAINE OK-CUSTER OK-BECKHAM OK-WASHITA OK-
KIOWA OK-GREER OK-HARMON OK-
1218 PM CDT THU SEP 11 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...BLAINE...CUSTER...
DEWEY...GREER...HARMON...KIOWA...ROGER MILLS AND WASHITA COUNTIES.

AT 1218 PM CDT...RADAR INDICATED A LARGE AREA OF RAIN OVER SOUTHWEST
AND WEST CENTRAL OKLAHOMA MOVING TO THE NORTH AROUND 30 MPH.

THE RAIN WAS GENERALLY NORTH OF A LINE FROM HOLLIS TO HOBART TO BINGER
AND EL RENO.  SOME OF THE RAIN WAS VERY HEAVY WITH RAINFALL RATES
BETWEEN 1 AND 1 1/2 INCHES PER HOUR.  THIS WILL RESULT IN
SOME FLOODING OF POOR DRAINAGE AREAS...AND PONDING OF WATER ON
ROADWAYS.  ADDITIONAL HEAVY RAIN WAS LOCATED ACROSS EASTERN PARTS OF
THE TEXAS PANHANDLE AND SOME FLOODING OF SMALL STREAMS AND CREEKS
MAY RESULT AND FLOOD ADVISORIES MAY BECOME NECESSARY LATER THIS THIS
AFTERNOON.  PLEASE KEEP ADVISED OF THE LATEST WEATHER STATEMENTS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:48 PM CDTAreal Flood AdvisoryOUNBeckham, Custer, Greer, Harmon, Kiowa, Roger Mills and 1 more3 hr
Sep 11, 4:18 PM CDTAreal Flood AdvisoryOUNHarmon, Jackson3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.